Hail, McKenzie
- When
- July 30, 6:47 AM MST to 6:52 AM MST
- Where
- McKenzie County, 2.31 mi NE of Rawson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.840, -103.510
An isolated severe thunderstorm prompted two warnings and produced one report of large hail in the morning hours of Wednesday, July 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated severe thunderstorm prompted two warnings and produced one report of large hail in the morning hours of Wednesday, July 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 30, 1:37 AM MST, 5 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 337 AM CDT WED JUL 30 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT AS ADVERTISED BY PREVIOUS MODEL RUNS AND REINFORCED BY THE CURRENT MODEL RUNS AN UPPER LEVEL SHORT WAVE WILL MOVE INTO THE UPPER LEVEL RIDGE NOW OVER EASTERN MONTANA/WESTERN NORTH DAKOTA SHIFTING IT EAST. THE ASSOCIATED SURFACE TROUGH WILL MOVE INTO WESTERN NORTH DAKOTA BY LATE AFTERNOON...THEN SLOWLY ACROSS THE STATE TONIGHT. THE NAM A LITTLE SLOWER ON MOVING THE SURFACE TROUGH EAST THAN THE GFS AND FOR NOW WILL BROAD BRUSH THE DIFFERENCE. AS THE WINDS TURN SOUTHEAST...THERE SHOULD BE GOOD MOISTURE RETURN AS DEWPOINTS ACROSS SOUTH DAKOTA ARE IN THE MID 50S TO LOWER 60S. THETA E INCREASES ALONG THE TROUGH THIS AFTERNOON WITH INCREASING CAPE AND LIFTED INDEX DROPS BELOW ZERO. HIGHEST CAPE AND LOWEST LIFTED INDEX LIKELY TO BY IN SOUTHWEST NORTH DAKOTA THIS AFTERNOON. PRESENT FORECAST HAS A GOOD TREND WITH A SLIGHT CHANCE OF TSTMS WEST THIS MORNING WHICH WILL TAKE INTO ACCOUNT THE SHOWERS AND TSTMS MOVING THROUGH CENTRAL MONTANA THIS AM. WILL ADD A SLIGHT CHANCE OF TSTMS TO THE SOUTH CENTRAL. TSTMS HAVE BEEN DEVELOPING IN NORTH CENTRAL SOUTH DAKOTA IN HIGHER MOISTURE JUST SOUTH OF THE BORDER...AND SOME OF THESE COULD MOVE NORTH INTO ND THIS MORNING. WILL KEEP A CHANCE OF TSTMS IN WEST AND CENTRAL THIS AFTERNOON AND TONIGHT. THE NEXT UPPER LEVEL SHORT WAVE RIDGE WILL BEGIN MOVING INTO THE AREA THURSDAY...SO WILL LIMIT THE CHANCE OF PRECIP/TSTMS TO THE FAR EASTERN COUNTIES AS SUBSIDENCE IN WESTERN ND SHOULD LIMIT CONVECTION POTENTIAL. THE GFS...NAM...AND ECMWF DIFFER A LITTLE ON THE EASTWARD MOVEMENT OF THE UPPER LEVEL RIDGE WITH THE GFS BEING THE SLOWEST OF THE THREE. WILL GO WITH THE FASTER MODELS FOR NOW...WHICH FOLLOWS TREND OF THE CURRENT FORECAST...AND WILL HAVE A SLIGHT CHANCE OF TSTMS IN THE FORECAST FRIDAY INTO FRIDAY NIGHT. TEMPERATURES WILL TREND AT OR ABOVE NORMAL. .LONG TERM..SATURDAY THROUGH WEDNESDAY SOUTHWEST FLOW ALOFT THROUGH THE PERIOD WILL INSURE MANY OPPORTUNITIES FOR CONVECTION DURING THE EXTENDED PERIOD. CLASSIC SUMMER WEATHER. && .AVIATION... AVIATION CONCERNS TO NOT COME TO THE FORE UNTIL THE LATE AFTERNOON AND EVENING WHEN THUNDERSTORMS ARE POSSIBLE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/RL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 426 AM CDT WED JUL 30 2008 NDZ017-031-032-040-043-310930- MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN- 426 AM CDT WED JUL 30 2008 /326 AM MDT WED JUL 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND EARLY TONIGHT AS A SURFACE LOW PRESSURE TROUGH MOVES ACROSS THE AREA. HIGH AFTERNOON CAPES AND A WEAK CAP INDICATES POTENTIAL FOR SEVERE THUNDERSTORMS. IN ADDITION...THE RANGELAND FIRE DANGER INDEX WILL BE IN THE HIGH AND VERY HIGH CATEGORY THIS AFTERNOON. WINDS SHOULD BE BELOW RED FLAG WARNING CRITERIA...BUT CAUTION SHOULD BE USED TO PREVENT GRASSLAND FIRES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN CAN BE EXPECTED THROUGH THE WEEK WITH A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN SUNDAY NIGHT AND MONDAY. THE RANGELAND FIRE DANGER INDEX WILL BE IN THE HIGH TO VERY HIGH CATEGORIES ON THURSDAY. GUSTY WINDS COULD DEVELOP AS HIGH PRESSURE MOVES INTO THE AREA. THE GUSTY WINDS COULD APPROACH RED FLAG WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NDZ001>003-009>011-018>021-033>036-041-042-044>048-050-051-310930- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-DUNN-MERCER-OLIVER- MCLEAN-STARK-MORTON-BURLEIGH-KIDDER-HETTINGER-GRANT-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 426 AM CDT WED JUL 30 2008 /326 AM MDT WED JUL 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS A SURFACE LOW PRESSURE TROUGH MOVES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN CAN BE EXPECTED THROUGH THE WEEK WITH A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ004-005-012-013-022-023-025-037-310930- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-STUTSMAN- 426 AM CDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT AS A SURFACE LOW PRESSURE TROUGH MOVES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE WEATHER PATTERN CAN BE EXPECTED THROUGH THE WEEK WITH A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121364.